Wednesday, May 31, 2006

ChemoBrain/ChemoBody [C]

Chemobrain: "Cognitive dysfunction associated with chemotherapy. It is thought that chemotherapy may cause memory loss, attention loss, and other problems that make it difficult for patients to think clearly. Also known as chemo-brain, chemo-fog, and chemotherapy-related cognitive dysfunction."

This includes multi-tasking, word retrieval, recogniton issues (especially with people), etc. Sometimes I have to pause while speaking due to articulation issues. Sometimes I just can't think of the right word. Sometimes it happens too often.

This "symptom/s" can apparently continue well after treatment has concluded........."Diaphragm! "(explain that later, word retrieval delay). I also seem to still have a problem with irrationality/emotion swings. I saw a reference that connected emotional/rational issues to chemobrain but can't remember if it's a symptom on itself or brought about by frustration due to cognitive difficulties.

And, unfortunately, I can get very frustrated.

The problem with all this is it was easy to recognize during treatment. Not so much now. I think it might be a combination of not expecting it and perhaps the symptoms are worse, an accumulation that I can't/didn't recognize? The symptoms, especially irrationality, have snuck up on me several times, even after I read about its existence. I need to keep diligent, watching for it. But is it harder for me to remember these things? Here's a nice circular argument I could have with myself, eh?

Did I ever tell the "Blanket Story" here? Short version: During chemo days, Dani wanted me to bring the blanket and once I did she didn't want it? I almost exploded but I was able to catch this completely irrational emotion. I went to the living room and actually had a debate/argument inside my head. one side saying I was justified in getting upset, the other side telling me what an irrational idiot I was. I started repeating to myself "It's the chemo". The right side one that night. Lately, it hasn't, though. For some reason I didn't think recovery would be so difficult. And maybe, once again, my outward appearance is playing a roll in that. That might amplify my frustration. It's a double edge sword, though. Not losing my head hair and not losing weight was most likely a tremendous help in my Morale and thus my success in beating Cancer. but it still sucks when I lose my battle with my irrational self.

And most unfortunately, Dani is usually around me when I lose my battles. Sometimes I think I don't deserve her. Of all the things she's had to put up with, an irrational Phil is not needed, to say the least. Sorry.

And sometimes my anger might be justified but I am not expressing it well, expressing anger at a perceived slight. i can only recall the basics but I was angry, and telling Dani why I was angry. She thought I was being irrational. I thought not so I went into detail. As I was explaining to Dani why I was angry the real source of the anger revealed itself. Then Dani understood why I was angry.

Does that make any frikken sense to anyone? Lets plod on...

ChemoBody: "Physiological dysfunction associated with chemotherapy. It is thought that chemotherapy may cause increase in injury, hematomas, and other problems that make it difficult for patients to recover physically. Also known as chemo-body, and chemotherapy-related physiological dysfunction."

OK. I made that definition up.


I kill me! But, actually, there seems to be something going on. And I don't think chemobrain is causing it.

1. As some of you may have heard me whine about before, I'm fat. I need to exercise. My sneakers were 3-4 years old and I was getting shinsplints just from walking in them. So I got new footwear, Trailrunners. Within a few days I had some blisters (typical), and a hematoma under my left big toe (atypical). The toe was sensitive to touch. I couldn't wear anything but sandals for a week. I don't recall injuring it. Dani said I stubbed it earlier. And I recalled that incident after she mentioned it but it didn't seem connected. That disconnect may be chemobrain or.....

2. We went to our friend Claytons Family Farm outside of DC for Memorial Day. Beautiful land. We had been playing all day (I'm like a Fresh Air Kid when i get out of the city) and I noticed my right ankle hurt. Then it swelled up considerably. I have no idea when I hurt it, no defining moment. It required ice and the next day the swelling was gone along with some pain. Still dificult to walk on.

I seem to injure easily and I don't know why. Maybe it's the lack of activity?

Diaphragm. Sometimes after i eat my Diaphragm area becomes "bloated" and feels very uncomfortable. I'm talking expanded to the max. Might be an issue with my digestive system still out of whack. Maybe an allergy?

Note - earlier today I was thinking of that symptom and couldn't remember the word "Diaphragm" until I was writing this entry. Word retrieval difficulty.

So, on some days, ie yesterday, I can be in total irrational mode with "chemobody" galor and I'm about as much fun to be around with as an angry badger. Add that it was 93* in DC with a Heat Index of 100* and I can become a rabid badger. And if you've never seen an angry badger then consider yourself lucky.

Most days, though, I feel really good and I don't expect chemobrain to last forever.

Oh. One other thing. My Left Nipple hurts when I press on it. No idea why. But on that bit of TMI I'll say goodbye. LOL!


No comments: